What to do when you receive the wrong prescription

It could happen to you

Checking prescriptions after receiving them from the pharmacist is something that most people don't bother with. We are all so busy running from store to store and work and carting kids around; it's just one more thing to suck the time out of our day. It is so worth it.

I have received the wrong prescription not once now, but twice! The first time was several years ago and I was picking up a routine prescription paid and was handed a bag. Away I went. I got home and opened my bag and discovered someone else's medication. The pharmacist had put them in the wrong bag. I fortunately caught this one before I had taken any of the pills.

More recently, I had a sinus infection and bronchitis. The doctor at the walk in clinic called in a prescription for Augmentin and I stopped into the pharmacy to get it filled. I went home and took the medication as prescribed and actually got worse. After three days, I was looking at the pill bottle to check the name of the doctor since it wasn't my regular prescription and realized I had Amoxicillin. I called the pharmacy and they confirmed that it had been filled incorrectly. I just needed to come back in and pick up the correct one. Since the copay is cheaper on the Augmentin, I got a refund of the difference.

This mistake cost me several things. The first is the time to drive the 20 minutes back into the pharmacy. It cost me LOTS of time over the New Year holiday weekend; time with my two small children, time with family I was scheduled to see that I see about 5 times per year time with friends that I was going to ring in the New Year with. Delaying the proper course of meds set back my recovery several days making me too sick to do much of anything.

I know that this could have been much worse. I was lucky. But what if I would have been mistakenly put on someones heart medication? What if it was someone's pain medication and I was driving unknowingly under the influence? Chemotherapy drugs, blood thinners, cholesterol medication... Anything could cause an adverse effect on someone who takes something that isn't prescribed for him/her.

An article in the January 19, 2010 Wall Street Journal states that medication errors cause one death every day and injure 1.3 million people every year. If this could happen to me, if it could happen to 1.3 million people in a year, it could happen to you.

Was it you?

Have you or do you know someone who has received the wrong presciption?

See results without voting

Causes for errors

The most common reason for prescription errors is that the two prescriptions sound similar. My generic prescription is Amoxi-clav. I got Amoxicillin. A more scary mix up happened in Georgia where a woman was trying to get her acid-reflux medication Kapidex filled and was sent home with Casodex which is for prostate cancer and for men only. She ended up seriously ill in the hospital.

Physicians are another part of the problem. Doctors handwriting is often hard to read. Unfortunately instead of calling the doctor's office, the Pharmacist makes an educated guess as to what was intended. Fortunately as more and more offices are going paperless, this is less of an issue although the paper form is still required on some prescriptions that are more controlled. Doctors may mix up the medication names so the pharmacist unwittingly dispenses the incorrect pills.

What can consumers do?

Make sure you talk to your doctor about what they are prescribing. Take notes if you must but don't leave without knowing what you should be getting. Once you receive your prescription, open that bag and check the patient name and the drug name. There should also be a description of what the pill should look like as well as the marking on your pills. Check your pill to make sure it matches. When you get home, read the patient data that came with your medication to make sure that it is the appropriate medication to treat what you need treated and to see what the possible side effects are.

I took the wrong meds. Now what?

The first thing you should do is call your physician in case there is a side effect or a possible drug interaction with something else you are taking. The sooner, the better. Assuming you are not having a severe reaction, call the pharmacy to make them aware of what happened. I would expect an apology at minimum but also replacing the incorrect prescription with the correct one at no charge.

Next report the incident to the Institute for Safe Medication Practices which is certified by the federal government to collect error reports and other information about quality breaches. They have a quick and easy online form which asks you information about the incident. This organization does not have the authority to punish anyone. They merely collect information and give it to the FDA and drug manufacturers. Your contact information is requested but not required. https://www.ismp.org/orderforms/reporterrortoISMP.asp

In the case of a serious adverse event such as patient death, prolonged hospitalization, life threatening status, permanent disability or damage, birth defect,or other serious medical defects report the incident directly to the FDA. To see more information on what should be reported to the FDA, and to submit to them via an online form, go to http://www.fda.gov/Safety/MedWatch/HowToReport/ucm053087.htm

Comments 5 comments

nanospeck profile image

nanospeck 4 years ago

Once I took an overdose of paracetamol and suffered from Jaundice. It was only recently ( months after this incident) that Indian govt. admitted that paracetamol is a life-threatening that can cause severe liver damage. Helpful article. Votes up!!


alocsin profile image

alocsin 4 years ago from Orange County, CA

Yikes, something to watch out for. This has never happened to me but it's good advice in case it does. Voting this Up and Useful.


Carla Armstrong 3 years ago

my 10 yr old daughter had blood clots in her brain last year, stroke, and has seizures. I go to the pharmacy a few days ago to pick up her medication get home like the bag on the table the next day I pick it up to open the medicine to start feeling her medication box and notice that they gave her estridol one thing about her is she cannot ever take anything with estrogen hormone supplements ,it will cause a blood clot. after realizing what the pharmacy had done I take it back down there and explain to them how serious this could have been. the pharmacist on duty tells me how sorry that they are that this has happened and then before I leave tells me not to feel bad it wasn't my fault. I am quite aware that it was not my fault, I did not feel the prescriptions you did... its your fault and you could have killed my daughter if she would take this medicine.


Linda 2 years ago

I have been taking Atenolol for years and they are tiny little white pills. Just this morning I noticed a pink one mixed with the white ones. Figured that wasn't right! I called the doctor and was told to call the pharmacist. Called the pharmacist and was told to get rid of it. It shouldn't have been in there. I know it shouldn't have been in there. My concern is this pharmacy has made mistakes of one kind or an other with my medication. It's scary! It's the only pharmacy in town! This people are getting dangerous!


VISTA REBEL 2 years ago

While my niece was pregnant the idiots at our pharmacy gave her medications for cataracts instead of special vitamins. We then did a 10 day run to the river. Back home we unpacked everything and I started to put her meds in the cabinet above the fridge. Holy crap I yelled as I saw a man's name on the bottle. Yelled for my niece who verified those were the pills she has been taking. Pissed, I called the pharmacy who said so sorry, bring back the bottle and we'll give you the correct medications. Idiot, your speaking to a Paralegal and the pills go in my safe. Called an attorney I knew who said great job. Hired her over phone. My niece started having dreams, the worst one was having a c-section, the babies head was too big. Doc pulls out a eight pound eye. Almost every night she went through horrible dreams. Baby was born three weeks before a nice fat settlement.

My daughter too was given wrong meds by pharmacy that caused her anxiety, panic attacks, insomnia, weight gain from 98 to 145, depression, mood swings, night terrors. I wanna go down and kick some ass, but that would put me at their level. First attorney took the he case...

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working